MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 49/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED

SMITH & NEPHEW ORTHOPAEDICS AG POLARCUP XLPE INSERT 49/28 NON-CEM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Catalog Number 75018956
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Medical device site infection (4845)
Date of Event 04/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the patient underwent a revision surgery of the right hip on mar-2022, due to (1) instability and failed constrained liner following right total hip arthroplasty revision, and (2) pelvic discontinuity.During the revision surgery, the primary tha system was explanted and replaced with a tha acetabular redapt system and a femoral head from a competitor.The femoral component was not explanted.The identity of the primary tha system is unknown.As reported, the patient suffered from infection and inflammatory reaction and underwent a revision surgery on (b)(6) 2022.The femoral head, sleeve and acetabular insert were explanted.There is no further information at this time.The current state of health of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).H3, h6: this complaint was opened by smith+nephew to document a patient complication identified through the review of clinical evidence from post market clinical data collection activities that includes reference to the use of a smith+nephew product.The reported issue(s) relate to known inherent procedural risks that are appropriately documented in our risk files.Smith+nephew will continue to monitor trends in accordance with our post-market surveillance process and take necessary action as required if anticipated severity and/or occurrence rates are exceeded.Smith+nephew has no reason to suspect that the product failed to meet any specifications at the time of manufacture.Based on our review of all currently available information, we are unable to confirm a relationship between the reported event and the device or identify a definitive root cause.However, as the use of our product cannot be excluded as a potential cause or contributory factor to the reported issue, we are conservatively submitting this report in accordance with applicable regulations.If additional information becomes available that alters the conclusions of this report, a follow-up report will be submitted as required.
 
Additional Manufacturer Narrative
H3, h6: it was reported that the patient underwent a revision surgery of the right hip on (b)(6)2022, due to (1) instability and failed constrained liner following right total hip arthroplasty revision, and (2) pelvic discontinuity.During the revision surgery, the primary tha system was explanted and replaced with a tha acetabular redapt system and a femoral head from a competitor.The femoral component was not explanted.The identity of the primary tha system is unknown.As reported, the patient suffered from infection and inflammatory reaction and underwent a revision surgery on (b)(6)2022.The femoral head, sleeve and acetabular insert were explanted.There is no further information at this time.The current state of health of the patient is unknown.The complaint devices were not returned.No product evaluation could be performed.The lot numbers were not communicated, so the respective production documentations could not be reviewed.As there was no lot number available, the complaint history review was performed on product number only.There was 1 additional complaint reported for the same product number (75018956) over the past 12 months with similar failure mode.Due to insufficient information, it is not possible to perform a review of past corrective actions for articles 75018956 and 75100455.Further, a review concluded that there are no prior escalated actions related to the following part numbers 71354237, 71354413, 71332530, 71332540, 71332520, 71332525 and 71332520 with the reported failure mode.A review of the risk management documentation verifies the failure mode, occurrence and severity of the reported issue.Insufficient information was made available to determine the revisions of the ifu applicable to the device at the time of manufacturing.However, a review of the current revision was conducted, and it revealed that the ifu (lit.No.12.23, ed.03/21) states infection of the components as a ¿potential adverse device effect¿ in combination with the implantation of a hip prosthesis.Based on the available information and the performed investigation, the reported failure mode could not be confirmed, and it is not possible to investigate whether the reported devices met manufacturing specifications upon release for distribution.A relationship between the reported event and the devices cannot be confirmed.Due to insufficient information, it is not possible to speculate about specific factors which could have contributed to the reported event.The exact root cause of the reported event remains therefore undetermined.But as it has been reported that a femoral head from a competitor, other than from smith and nephew, has been used, it is suggested that the inflammation occured due to this off-label pairing.Hence, it is suspected that an off-label use caused the reported adverse event.Per above-mentioned instruction for use: " implants and implant components of smith and nephew must not be combined with other manufacturer implants, unless the implant combination is listed in the relevant surgical technique or in the compatibility matrix (lit.No.04758) available on www.Smith-nephew.Com/key-products/orthopaedic-reconstruction/".The need for further actions is not indicated due to the limited informations provided.Should the devices or additional information be received, the complaint will be reopened.Smith and nephew will continue to monitor this device for similar issues.This investigation is considered closed.

Brand Name
POLARCUP XLPE INSERT 49/28 NON-CEM
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/POLYMER, POROUS UNCEMENTED
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ  CH-5000
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS AG
schachenallee 29
aarau CH-50 00
SZ   CH-5000
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key20233699
Report Number9613369-2024-00126
Device Sequence Number8638031
Product Code LPH
UDI-Device Identifier07611996111460
UDI-Public7611996111460
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
PMA/510(K) Number
K110135
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Study,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 11/04/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Device Catalogue Number75018956
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/04/2024
Supplement Date Received by Manufacturer10/30/2024
Initial Report FDA Received Date09/16/2024
Supplement Report FDA Received Date11/04/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PN: 71332520 / LOT: UNKNOWN.; PN: 71332520 / LOT: UNKNOWN.; PN: 71332525 / LOT: UNKNOWN.; PN: 71332530 / LOT: UNKNOWN.; PN: 71332540 / LOT: UNKNOWN.; PN: 71354237 / LOT: UNKNOWN.; PN: 71354413 / LOT: UNKNOWN.; PN: 75100455 / LOT: UNKNOWN.
Outcome Attributed to Adverse Event Required Intervention;
Patient Age68 YR
Patient SexFemale
Patient Weight59 KG